Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Austin/San Antonio, TX

May 15, 2005Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 15, 2005, 1:41 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 1:41 PM CDT (18:41 UTC)
Expired
May 15, 2005, 5:45 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 95 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 151843
FFWEWX
TXC137-465-152245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 PM CDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS
  VAL VERDE

* UNTIL 545 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS FROM A BAND OF THUNDERSTORMS EXTENDING FROM  
BETWEEN PANDALE AND COMSTOCK EAST TO JUST WEST OF ROCKSPRINGS. 

* LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS AND LOMA ALTA.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 2978 10143 2982 10005 3030 10001 3006 10149

$$
2 follow-up statements
000 
WGUS74 KEWX 152011
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 PM CDT SUN MAY 15 2005

TXC137-465-152245-
EDWARDS TX-VAL VERDE TX-
306 PM CDT SUN MAY 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM CDT FOR VAL VERDE AND
EDWARDS COUNTIES...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF THUNDERSTORMS WITH HEAVY RAIN FROM SOUTHERN 
PORTIONS OF VAL VERDE COUNTY EAST INTO EASTERN PORTIONS OF EDWARDS 
COUNTY.

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

CAMPERS AND OTHER OUTDOOR ENTHUSIASTS NEED TO KEEP AWAY FROM LOW 
LYING OR FLOOD PRONE AREAS...INCLUDING CREEKBEDS..RIVERS AND 
STREAMS. 
  
LAT...LON 2978 10143 2982 10005 3030 10001 3006 10149

$$
000 
WGUS74 KEWX 152249
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT SUN MAY 15 2005

TXC137-465-152257-
EDWARDS TX-VAL VERDE TX-
547 PM CDT SUN MAY 15 2005

...THE FLASH FLOOD WARNING FOR VAL VERDE AND EDWARDS COUNTIES EXPIRED
AT 545 PM CDT...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS TRANSITIONING SOUTH...OUT OF VAL VERDE AND 
EDWARDS COUNTIES...WITH ONLY LIGHT TO MODERATE RAIN PERSISTING. 
WHILE THE FLASH FLOOD THREAT HAS TEMPORARILY DIMINISHED...MOTORISTS 
SHOULD BE PREPARED FOR WATER ON ROADS.

LAT...LON 2978 10143 2982 10005 3030 10001 3006 10149

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 11:20 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 15, 11:20 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 AM CDT SUN MAY 15 2005

.UPDATE...
MCS OVER WEST CENTRAL TEXAS BACK TO OVER THE PERMIAN BASIN
CONTINUES TO TRACK SOUTHEAST LATE THIS MORNING. EXPECT LEADING
EDGE AND OUTFLOW WILL MOVE INTO THE NORTHWESTERN HILL COUNTRY AND
EDWARDS PLATEAU EARLY THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE ALSO DEVELOPING ALONG BOUNDARY LEFTOVER FROM SATURDAYS STORMS
ALONG AN OZONA TO BRACKETTVILLE TO COTULLA LINE. AS A RESULT,
WILL BOOST POPS MAINLY ACROSS THE HILL COUNTRY AND RIO GRANDE FOR
THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT SUN MAY 15 2005/

DISCUSSION...
SATELLITE PIC SHOW UPPER LEVEL SHORTWAVE MOVING EASTWARD FROM THE
DESERT SOUTHWEST. SHORTWAVE WILL MOVE ACROSS THE BIG BEND AND INTO
SOUTH CENTRAL TEXAS WITH ASSOCIATED CONVECTION DEVELOPING THROUGH THE
DAY AND INTO MONDAY.

MAIN FORECAST PROBLEM ARE THE TIMING AND AMOUNTS OF RAINFALL RELATED
TO THE APPROACHING SHORTWAVE AND DEVELOPING CONVECTION. MODELS IN
DISAGREEMENT WITH TIMING AND LOCATION OF RAIN. 00Z GFS DIDNT INITIAL
VERY WELL WITH OBSERVED DATA AND IS DRIER THAN THE ETA. THE DEL RIO
UPPER-AIR SOUNDING INDICATES A UNSTABLE AIRMASS RIO GRANDE PLAINS
REGION...THIS SUPPORTS THE ONGOING CONVECTION OVER THIS AREA.

AS SHORTWAVE EXITS THE AREA LATE MONDAY...A STRONG UPPER RIDGE WILL
BUILD INTO THE SOUTHERN PLAINS. THIS WILL PERSIST THROUGH THE
REMAINDER OF THE WORKWEEK...THUS LEADING PARTLY CLOUDY SKIES...WARM
AND DRY WITH NO POPS EXPECTED.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/02
Hazardous weather outlook, May 15, 5:55 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SUN MAY 15 2005

TXZ171>173-183>194-202>209-217>225-228-161100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEATHER SYSTEM ALOFT COMING FROM THE WEST AND NORTHWEST WILL
MOVE EAST ACROSS SOUTH CENTRAL TEXAS LATER TODAY AND TONIGHT.
THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT.  LOCALLY HEAVY RAIN...LIGHTNING...WIND GUSTS OF 20 TO
50 MPH...AND SOME HAIL IS POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES FOR MONDAY...
WITH RAIN CHANCES DECREASING FROM THE WEST DURING THE DAY
THROUGH THE EVENING.  LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...AND
SOME HAIL IS POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH SATURDAY.  UNSEASONABLY WARM
AFTERNOONS ARE EXPECTED WEDNESDAY THOROUGH SATURDAY...AS AN AREA
OF HIGH PRESSURE ALOFT BUILDS OVER THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:51 PM CDTSevere Thunderstorm WarningEWXVal Verde54 min
May 15, 3:47 PM CDTFlash Flood WarningEWXFrio, Maverick, Zavala3 hr
May 15, 6:56 PM CDTFlash Flood WarningEWXAtascosa2 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.